Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 66, NWS Midland/Odessa, TX

May 7, 1997Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 1997, 6:39 PM CDT for Ector County, Winkler County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1997, 6:39 PM CDT (23:39 UTC)
Expired
May 7, 1997, 7:25 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-512 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 072340 RRA
SVRMAF
TXC135-495-080025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
639 PM CDT WED MAY 7 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 725 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN TEXAS

   ...WESTERN ECTOR COUNTY

IN WESTERN TEXAS

   ...EASTERN WINKLER COUNTY
 
AT 636 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 25 MILES WEST OF ODESSA OR 15 MILES EAST OF
KERMIT MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...PENWELL AND
GOLDSMITH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.



TJT/TAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:49 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 7, 2:49 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
249 PM CDT WED MAY 7 1997

TEMPERATURES HAVE BEEN SLOW TO RISE TODAY AS SUBTROPICAL PLUME OF
MOISTURE HAS KEPT EXTENSIVE HI CLDS OVER W TX. THIS HAS KEPT 3-5C
CAP OVER MUCH OF FA PER MODIFIED 12Z MAF SOUNDING. PLUME SHOULD PUSH
E AS W/V IMAGERY SHOWS SHORTWAVE TROUGH APPROACHING FROM WRN NM. LOW
CLDS ALREADY CLEARED FROM MOST OF FA. EXPECT DRYLINE WILL NOT MOVE
AS FAR E THIS EVENING AS EARLIER THOUGHT WITH APPROACH OF SHORTWAVE.
STILL EXPECT A SLGT CHC OF TSRA LATE THIS EVENING AND TNGT OVER ERN
FA INVOF DRYLINE AS SHORTWAVE APPROACHES.

18Z SFC ANALYSIS SHOWS COLD FNT PUSHING S THROUGH FAR NRN PANHANDLES
...WITH MCONV NOTED OVER NRN SOPLNS WITH SFC TROUGH. 12Z ETA
CONSISTENT WITH EARLIER RUNS BY DEVELOPING SFC LOW OVER ERN NM THIS
EVENING...BUT MORE QUICKLY BRINGS COLD FRONT THROUGH PERMIAN BASIN
BY THU AFTN. AGREE WITH LATEST PMDSPD DISCUSSION ABOUT LIKING ETA/S
FASTER FRONTAL MOVEMENT AS NRN AND SRN STREAM FLOW ALOFT BECOMES
QUITE CONFLUENT OVER CENTRAL PLAINS AND TSRA OUTFLOW ALONG FRONT
SHOULD ALSO HELP PUSH IT SOUTH. AMPLE MOIST CONVERGENCE AHEAD OF
FRONT AND INVOF DEVELOPING LOW...AND GOOD LAPSE RATES ALOFT...
SHOULD CONTINUE CHC OF TSRA FOR NRN HALF OF FA THU AS FRONT
TRACKS S...WITH SRN ZONES ALSO SEEING A CHC BY THU NIGHT WITH
APPROACH OF FNT.

WILL GO AT OR ABOVE GUIDANCE LOWS TONIGHT...AS I EXPECT MOISTURE TO
HANG ON A LITTLE BETTER THAN PROGGED. H8 TEMPS PROGGED TO COOL DOWN
10C OR MORE BEHIND FRONT IN NRN ZONES...SO WILL GO NEAR OR BELOW
GUIDANCE OVER NRN ZONES FOR HIGHS ON THU.

MAF  63/80  2/3
CNM  61/79  2/1
MRF  53/78  -/1
P07  67/87  2/1

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:35 PM CDTSevere Thunderstorm WarningMAFPecos50 min
May 7, 6:15 PM CDTSevere Thunderstorm WarningMAFPecos45 min
May 7, 6:56 PM CDTSevere Thunderstorm WarningMAFPecos49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.